Alert archive / Iowa / River Flood Watches in 2017
River Flood Watch 21, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood watch at Apr 5, 2017, 10:17 AM CDT for Clinton County, Scott County, Iowa. It took effect at Apr 7, 2017, 7:00 AM CDT. It was in force for 48 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 10:17 AM CDT (15:17 UTC)
- In effect from
- Apr 7, 2017, 7:00 AM CDT
- Expired
- Apr 9, 2017, 7:00 AM CDT
- In force
- 48 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wapsipinicon River near DeWitt (DEWI4). The gauge peaked at 10.94 ft at Apr 7, 2017, 6:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 11.5 ft
- Major stage
- 12.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05422000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
635
WGUS63 KDVN 051517
FFADVN
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA/IL
1017 AM CDT WED APR 5 2017
...The National Weather Service in the Quad Cities has issued a
Flood Watch for the following rivers in Iowa...
Wapsipinicon River near De Witt 4S affecting Clinton and Scott
Counties
This Flood Watch is based on observed and predicted rainfall over
the next 24 hours.
At this time there is still limited confidence associated with the
extent of additional rainfall amounts today and tonight, and resultant run-off.
If rainfall in the basin is less than predicted, the forecast river
stage may not be reached. Conversely, if rainfall is more than
predicted the river may crest higher.
As the forecast becomes more certain, this watch will either be
upgraded to a warning or cancelled.
IAZ066-068-060917-
/O.NEW.KDVN.FL.A.0021.170407T1200Z-170409T1200Z/
/DEWI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1017 AM CDT WED APR 5 2017
The National Weather Service in Quad Cities has issued a
* Flood Watch for
The Wapsipinicon River near De Witt 4S
* Until Friday evening.
* At 9:30 AM Wednesday the stage was 9.6 feet...and rising.
* Flood stage is 11.0 feet.
* Minor flooding is possible.
* Forecast...Rise to flood stage Friday morning.
* This forecast is based on routed flow from upstream in combination
with recent and forecast rainfall. Consequently there is still
limited confidence in the river reaching flood stage.
&&
LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
4171 9080 4185 9090
$$
121 follow-up statement
640
WGUS63 KDVN 070146
FFADVN
Flood Watch
National Weather Service Quad Cities IA/IL
846 PM CDT THU APR 6 2017
...The Flood Watch is cancelled for the following rivers in Iowa...
Wapsipinicon River near De Witt 4S affecting Clinton and Scott
Counties
The threat for flooding has ended as the forecast keeps river levels
below flood stage. Therefore the Flood Watch has been cancelled.
IAZ066-068-070216-
/O.CAN.KDVN.FL.A.0021.000000T0000Z-170409T1200Z/
/DEWI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
846 PM CDT THU APR 6 2017
The Flood Watch is cancelled for
The Wapsipinicon River near De Witt 4S
* At 8:30 PM Thursday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Forecast...Crested below flood stage at 10.9 feet. Fall to 10.8
feet Saturday morning.
&&
LAT...LON 4200 9090 4184 9071 4177 9033 4169 9035
4171 9080 4185 9090
$$What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 5, 6:42 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 5, 6:42 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 642 AM CDT Wed Apr 5 2017 ...AVIATION UPDATE... .UPDATE... Issued at 602 AM CDT Wed Apr 5 2017 The initial deformation band of moderate to heavy rain continues to lift northward and weaken. At 6 am this was centered east to west along the I-80 corridor and has slowed to a crawl. South of this axis, stronger winds have mixed with gravity wave phenomena leading to periods of easterly winds from 30 gusting over 40 mph at a few ASOS sites early this morning. DMX radar showed a separate wave, close to where the GFS has elevated frontogenetical forcing, spreading northeast into east central IA, while a dry slot on area mosaic has ended the precipitation for the time being over NE MO, far SE IA and adjacent west central IL. Have updated the forecast for stronger winds spreading northward and also for more finely tuned early morning pops. Also nudged the axis of heavier qpf slightly southward based on these trends. Temperatures were holding several degrees higher than earlier high model runs had depicted, which was diminishing the confidence for any possible mixed precipitation this morning. Also removed mention of thunderstorms in the far south, where the dry slot has already lifted through. && .SYNOPSIS... Issued at 422 AM CDT Wed Apr 5 2017 Intense upper level low was over eastern KS early this morning with radar mosaic showing a large and mainly stratiform comma head rain shield from western KS through southern and eastern IA into northern IL. To the system's east a large convective complex was in the warm conveyer belt, covering much of IL into SE MO and AR. There was a distinct dry slot over much of central and northeast MO. The cyclone at the surface was over SW MO with pressure falls and a tightening pressure gradient to the northeast resulting in increasing east to northeast winds over the forecast area. && .SHORT TERM...(Today and Tonight) ISSUED AT 422 AM CDT Wed Apr 5 2017 Challenges remain centered on rainfall amounts today and potential for snow as the strong upper level wave passes through the region. Models have settled on the surface low tracking nearly due east across southern portions of MO and IL into the Ohio Valley and lower Great Lakes. The strongest upper level forcing looks to be over the forecast area this morning with a frontogenetical axis producing periods of moderate to at times heavy rainfall from NW IL arcing W- SW through east central IA before noon. This may produce widespread of .5 to possibly near 1 inch, based on rainfall rates under this axis. Additional amounts through the afternoon and overnight will likely be less than a quarter inch in most areas. While snow algorithms in the synoptic models continue to paint significant snowfall over the region, the depth of low level warm air and anticipated surface temperatures likely remaining too warm will likely prevent anything more than wet flakes mixed with the rain. However, with the strong dynamics of the system and possible effects of wet bulb cooling from dry air and dewpoints in the 30s trying to undercut the precipitation from the northeast, cannot rule out a burst of wet slushy snow over especially the northeast and will continue to monitor closely. For most of the area, the main theme will be a very raw day with northeast to north winds possibly approaching advisory levels and a cold rain as temperatures hold in the 40s and possibly cool to upper 30s in the northeast. Tonight, there may be a lingering low level deformation axis to keep at least light precipitation going over the area, which will have a greater potential to be snow as colder air wraps into the area. For now, will continue a possible rain/snow mix over mainly the east with no measurable accumulation. Winds will remain brisk through most of the night with temperatures cooling into the mid to upper 30s. .LONG TERM...(Thursday through Tuesday) ISSUED AT 422 AM CDT Wed Apr 5 2017 Thursday: Midwest sfc low tracking across Indiana tonight is forecast to merge with a lee-side Central Appalachian sfc low through the day Thursday. The newly formed low is expected to intensify over Pennsylvania, reaching western New York by Thursday evening. Locally for E Iowa/NW Illinois, we'll be left with a cool breezy day with NW gusts around 30 mph. Highs are forecast in the upper 40s to lower 50s, possibly mid 50s where more sun occurs over the W/SW sections of the CWA. Friday through Sunday: There will be significant positive 1000-500mb thickness advection through Friday and Saturday as a mid/upper-level pressure ridge builds into the Midwest. Sfc temps will respond, achieving above normal levels into the 60s by Saturday. No precipitation is forecast Friday or Saturday. Sunday will feature breezy south winds, even warmer temps into the lower 70s (maybe warmer depending on cloud cover), and increasing sfc dewpoints into the upper 50s to near 60 F. Thicknesses are forecast to peak near 570 dam and 850mb temps between 13-15 C. Sunday Evening through Monday: There is a chance for showers and thunderstorms ahead of an approaching cold front Sunday evening and night, possibly a second round on Monday. Will not get too much into the details this far out, but shear and instability parameters are showing potential for some strong or severe storms, assuming storms form. Tuesday: Temps will cool off behind the cold front, and the threat for showers and storms will shift well to the east of Iowa and Illinois. Uttech && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 641 AM CDT Wed Apr 5 2017 A large spring storm system will affect the area today and tonight with widespread MVFR conditions, rain and strong gusty winds. A period of IFR conditions due to lower ceilings will likely develop over the BRL terminal this morning, then improve to MVFR by afternoon. While not included in the forecasts, there is a potential for gusts over 40 mph for brief periods this morning. Otherwise, winds will be 20 to 30 mph from the east to northeast, then back to the north overnight and diminish to 15 to 25 kts as low pressure departs to the east. There is a low confidence potential for MVFR rain or snow showers overnight, but for now have kept this out with a trend toward VFR conditions by the end of the forecast period. && .HYDROLOGY... Issued at 602 AM CDT Wed Apr 5 2017 Storm total rainfall from last night through this evening of 0.50 to 1.50 inches are likely across the forecast area. Isolated amounts up to 1.75 or 2.00 inches are possible. The highest amounts will fall in a band approximately between highway 34 and highway 30. The lowest amounts will be toward Benton, Buchanan, and Delaware Counties. Flood warnings remain in effect for Joslin and Moline on the Rock River, and St. Francisville on the Des Moines River. The flood watch for Marengo on the Iowa River continues. Rain that falls near and upstream through today may be enough to push the river level to flood stage by the late morning or midday on Thursday - confidence is a little higher on this occurring. Will let the next shift examine new river forecast data this morning and decide on whether or not to upgrade to a warning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Sheets SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Uttech AVIATION...Sheets HYDROLOGY...Uttech
Hazardous weather outlook, Apr 5, 4:58 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 458 AM CDT Wed Apr 5 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 458 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a low potential for thunderstorms over far southeast Iowa, northeast Missouri and west central Illinois early this morning. Severe storms are not expected. A strong spring storm system will produce heavy rainfall at times and periods of strong east to northeast winds gusting up to 45 mph, especially south of interstate 80 this morning. Winds will become north from 20 to 30 mph across the entire outlook area this afternoon and early evening. Wet snow may mix with rain in the late afternoon and overnight hours. Temperatures will remain too warm for snow accumulation on paved surfaces. A few area rivers are already experiencing flooding and runoff from today's rainfall will likely lead to additional river flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are possible Sunday night and Monday. It is too soon to determine the potential for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Sheets/Uttech
In the hours before
Local storm report, Apr 5, 7:19 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HEAVY RAIN 2 NE COLUSA 40.59N 91.14W
04/05/2017 M1.07 INCH HANCOCK IL TRAINED SPOTTER
24-HR TOTAL.
&&
GROSSSpecial weather statement, Apr 5, 7:32 AM CDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 732 AM CDT Wed Apr 5 2017 IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035- MOZ009-010-051715- Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA- Des Moines-Van Buren-Lee-Whiteside-Rock Island-Henry IL-Bureau- Putnam-Mercer-Henderson-Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 732 AM CDT Wed Apr 5 2017 ...STRONG GUSTY WINDS THIS MORNING... A strong storm system moving through the region will produce strong winds over southeast Iowa, northeast Missouri and west central Illinois this morning. East to northeast winds of 20 to 30 mph may gust over 40 mph. Drivers of vans, campers, trailers, and other high profile vehicles should be extra cautious, especially on north-south roads. Sheets
Local storm report, Apr 5, 8:14 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HEAVY RAIN 6 SSW BURLINGTON 40.73N 91.17W
04/05/2017 M1.12 INCH DES MOINES IA COCORAHS
24-HR TOTAL.
0811 AM HEAVY RAIN STRONGHURST 40.75N 90.90W
04/05/2017 M1.19 INCH HENDERSON IL MESONET
24-HR TOTAL.
0811 AM HEAVY RAIN FORT MADISON MUNICIPAL 40.67N 91.33W
04/05/2017 M1.11 INCH LEE IA AWOS
24-HR TOTAL.
0811 AM HEAVY RAIN DONNELLSON 40.64N 91.56W
04/05/2017 M1.03 INCH LEE IA CO-OP OBSERVER
24-HR TOTAL.
&&
GROSSLocal storm report, Apr 5, 8:51 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HEAVY RAIN 3 SSE DALLAS CITY 40.59N 91.14W
04/05/2017 M1.07 INCH HANCOCK IL COCORAHS
24-HR TOTAL
0811 AM HEAVY RAIN 1 WNW ROSEVILLE 40.74N 90.68W
04/05/2017 M1.00 INCH WARREN IL COCORAHS
24-HR TOTAL.
0811 AM HEAVY RAIN 1 NE FORT MADISON 40.63N 91.34W
04/05/2017 M1.02 INCH LEE IA COCORAHS
24-HR TOTAL.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:46 PM CDT | River Flood Warning | DVN | Lee | 4 days |
| Apr 5, 9:55 AM CDT | River Flood Warning | DVN | Iowa | 5 days |
| Apr 5, 11:26 AM CDT | River Flood Watch | DVN | Des Moines | 8 days |
| Apr 5, 11:26 AM CDT | River Flood Watch | DVN | Des Moines, Lee | 7 days |
Nearby
River Flood Watches in Iowa, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.